Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/pain-management/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Which prescription pain medicine is least harmful to memory?
    avatar
    Marion posted:
    I am 67 and I have noticed some of my friends are losing their memory. One of them doesn't recognize her own family. She was in chemo when I was.

    I used to have an excellent memory, but I have noticed that my memory and my ambition have been getting worse and worse. I get up of a morning thinking I will do a lot of things, but end up not doing anything.

    I have been taking bupropion, tramadol for back pain, gabapentin for nueropathy and triamterene/Hctz as a diuretic. I also take Advair and Spriva for easier breathing. I have taken these for 2-3 years.

    For the past two months I have been gradually cutting down on dosage.....except for the triam pill. I can take 1 or 2 of the triam so I only take one. The bupropion is an antidepressant. I have been using creams and lotions on my feet and aspirin and a heat pad for my back. I do have more ambition and get more done, my mind doesn't seem as foggy and I am not as forgetful.

    Could it be the mixture of these 4 meds is even worse on the memory than taking only one? Each one affects memory according to what I have researched.

    Are there any alternative meds that don't hurt the memory?
     
    avatar
    annette030 responded:
    Of course, it is possible that the meds are affecting your memory. Discuss all this with your doctor first of all.

    Be careful about cutting down dosages yourself, unless your doctor told you it was okay. The diuretic also treats high blood pressure, and the blood pressure can sneak up higher and higher without causing any symptoms for you until you have a heart attack, stroke, or kidney failure, and then it is kind of late to be messing with meds.

    Talk to your doctor!!!

    The other thing to do is write yourself notes, do crossword puzzles to hone your memory skills, etc. Work at the problem of memory loss from both ends.

    Take care, Annette
     
    avatar
    77grace responded:
    Hi Marion,
    The best thing I can think of is !st talk to your Dr. but also you can look up side effects on these on the net!Are any of these antidepressants???I ask because I am in the process of getting off one of them because of memory loss!!!Mine is terrible!!!
    Best of luck ,I hope you find the answer,I'm almost sure it is the medication,I mean think about it!If you were o.k. before and now your not ?????
    77grace


    Featuring Experts

    Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

    Helpful Tips

    neck/skull pain
    I have exactly the same pain problem from the sound of it. Does it feel like a hot slicing pain in the neck and an irritated nerve running ... More
    Was this Helpful?
    0 of 2 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.